Lege Artis Medicinae

[EXERCISE-INDUCED BRONCHOCONSTRICTION]

VIZI Éva, CSOMA Zsuzsanna, HUSZÁR Éva

DECEMBER 20, 2003

Lege Artis Medicinae - 2003;13(08)

[Exercise-induced bronchoconstriction describes the transient narrowing of the airways occurring during and most often after vigorous exercise. The mechanism of exercise-induced bronchoconstriction remains elusive, although airway drying and cooling plays a prominent role. The severity of this reaction depends on the temperature and the water content of the inspired air, the type and concentration of air pollutants inspired and the intensity of the exercise. Diagnosis of exercise-induced bronchoconstriction should include baseline spirometry followed by an exercise challenge test. The exercise can be a free-running test or a laboratory based test using a cycle-ergometer or a treadmill. Pre- and post-exercise pulmonary function should be compared, 10%-15% postexercise fall in forced expiratory volume in 1 second (FEV1) is used as a diagnostic criteria (10% in laboratory test, 15% in free-running test). Heat loss, water loss, post exertional airway rewarming and the role of several mediators have been proposed as possible mechanisms responsible for the airway obstruction induced by exercise. Exercise-induced bronchoconstriction can be easily diagnosed and treated in the majority of patients. When properly treated, asthmatic individuals should be able to participate or compete in the majority of sports.]

COMMENTS

0 comments

Further articles in this publication

Lege Artis Medicinae

[Nobel Prize in Medicine for the Pioneers of MR Imaging]

MARTOS János

Lege Artis Medicinae

[A New Solution in the Treatment of Cerebral Edema in Patients Requiring Decompressive Craniectomy Formation of a Vascular Channel in the Treatment of Cerebral Edema in Posttraumatic and Ischemic Stroke Patients Requiring Decompressive Craniectomy]

CSÓKAY András, EGYÜD László, PATAKI Gergely

Lege Artis Medicinae

[THE VALUE OF RENAL BIOPSY IN DIABETES]

NAGY Judit, DEGRELL Péter, EKNOYAN Garabed, WITTMANN István

[The relentless increase of patients with kidney failure requiring renal replacement therapy has been documented world-wide. Recently, diabetic renal diseases has become the major cause of end-stage renal disease in the United States and in western Europe and is forecasted to become the most frequent cause of end-stage renal disease in Hungary. The most common renal lesion in type 1 as well as in type 2 diabetes is diabetic nephropathy. However, in the last few years numerous studies have demonstrated that there is a difference between patients with type 1 and those with type 2 diabetes in the expression and frequency of their renal disease. In type 1 diabetes a histological examination should only be made when a patient has features atypical of diabetic nephropathy and the indications of renal biopsy are well known. At the same time there is no agreement on renal biopsy indications in type 2 diabetes. In this review, we will summarise the characteristic features of diabetic nephropathy and other kidney alterations in the diabetic patient. Furthermore, we will raise the question of the renal biopsy indications and the more extensive use of the renal biopsy in type 2 diabetic patients for more effective prevention and treatment strategies.]

Lege Artis Medicinae

[EUROPA]

NAGY Viktor

Lege Artis Medicinae

[CEREBRAL AMYLOID ANGIOPATHY - A FATAL CASE OF RECURRENT MULTIFOCAL CEREBRAL HEMORRHAGE]

POGÁNY Péter, HERMANN Zsuzsa

[Atherosclerosis and hypertension are the leading etiological factors in the pathogenesis of cerebral hemorrhage. With old age though, several other factors may appear of which cerebral amyloid angiopathy (CAA) is of major importance. This condition is characterized by the deposition of β-amyloid in the leptomeningeal vessels as well as in the small and medium sized arteries of the cerebral cortex and it is not associated with systemic amyloidosis. This pathological protein is also seen in the brains of otherwise healthy older individuals and may also appear in other diseases such as Alzheimer disease, Down-syndrome, vascular malformations, spongiform encephalopathy and dementia pugilistica. The condition may be asymptomatic but it may also cause cerebral hemorrhage, dementia or various transient neurological symptoms. Most cases are sporadic, but familial subtypes have also been described.]

All articles in the issue

Related contents

Clinical Neuroscience

[CENTRAL ATRIAL NATRIURETIC PEPTIDE IN DEHYDRATION]

BAHNER Udo, GEIGER Helmut, PALKOVITS Miklós, LENKEI Zsolt, LUFT C. Friedrich, HEIDLAND August

[To test the effect of dehydration on brain atrial natriuretic peptide (ANP) concentrations in areas important to salt appetite, water balance and cardiovascular regulation, we subjected rats to dehydration and rehydration and measured ANP concentration in 18 brain areas, as well as all relevant peripheral parameters. Water deprivation decreased body weight, blood pressure, urine volume, and plasma ANP, while it increased urine and plasma osmolality, angiotensin II, and vasopressin. ANP greatly increased in 17 and 18 brain areas (all cut cerebral cortex) by 24 h. Rehydration for 12 h corrected all changes evoked by dehydration, including elevated ANP levels in brain. We conclude that chronic dehydration results in increased ANP in brain areas important to salt appetite and water balance. These results support a role for ANP as a neuroregulatory substance that participates in salt and water balance.]

Clinical Neuroscience

A case with reversible neurotoxicity induced by metronidazole

EREN Fulya, ALDAN Ali Mehmet, DOGAN Burcu Vasfiye, GUL Gunay, SELCUK Hatem Hakan, SOYSAL Aysun

Background - Metronidazole is a synthetic antibiotic, which has been commonly used for protozoal and anaerobic infections. It rarely causes dose - and duration - unrelated reversible neurotoxicity. It can induce hyperintense T2/FLAIR MRI lesions in several areas of the brain. Although the clinical status is catastrophic, it is completely reversible after discontinuation of the medicine. Case report - 36-year-old female patient who had recent brain abscess history was under treatment of metronidazole for 40 days. She admitted to Emergency Department with newly onset myalgia, nausea, vomiting, blurred vision and cerebellar signs. She had nystagmus in all directions of gaze, ataxia and incompetence in tandem walk. Bilateral hyperintense lesions in splenium of corpus callosum, mesencephalon and dentate nuclei were detected in T2/FLAIR MRI. Although lumbar puncture analysis was normal, her lesions were thought to be related to activation of the brain abscess and metronidazole was started to be given by intravenous way instead of oral. As lesions got bigger and clinical status got worse, metronidazole was stopped. After discontinuation of metronidazole, we detected a dramatic improvement in patient’s clinical status and MRI lesions reduced. Conclusion - Although metronidazole induced neurotoxicity is a very rare complication of the treatment, clinicians should be aware of this entity because its adverse effects are completely reversible after discontinuation of the treatment.

Clinical Neuroscience

[ULCERATIVE CARPAL TUNNEL SYNDROME]

KAMONDI Anita, TEIXEIRA Jose Maria, SZIRMAI Imre

[The carpal tunnel syndrome is the most frequent compression- induced neuropathy. A severe but rare clinical manifestation of this disorder associates with ulceration, acral osteolysis and mutilation of the terminal phalanges of the second and third fingers. Recognition of this disorder is difficult, because various dermatological and internal diseases might lead to acral ulcerative lesions, and these patients are seldom referred to neurological and/or electrodiagnostic examination. In this article, we present three cases of this rare clinical form of carpal tunnel syndrome and discuss the electrodiagnostic findings. The early diagnosis is important since decompression of the median nerve in due time might prevent mutilation and could significantly improve the patients’ quality of life.]

Clinical Oncology

[Cancer-treatment induced peripheral neuropathy]

DEMETER Gyula

[Peripheral neuropathy is caused by structural or functional damage of nervous system. The pathophysiology is not well known. Its clinical features are established but there is a need to standardize CIPN assessment, also considering that health care providers and patients frequently have a different perception of CIPN severity. Neurotoxicity caused by traditional chemotherapy is widely recognized in patients with cancer. The adverse effects of newer therapeutics, such as targeting and immunotherapeutic agents, need more information for the proper management. This review addresses the main neurotoxicities of cancer treatments with a focus on the newer therapeutics. Recognition of these patterns of toxicity is important because drug discontinuation or dose adjustment might prevent further neurological injury. Treatment is symptomatic. For prevention or treatment there is need for further basic research outcomes.]